Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 4, 2005

June 4, 2005 · NWS MKX · 11 events in 6 counties and zones

Three different rounds of severe weather occurred between the afternoon of June 4th and the evening of June 5th. The first round occurred just after noon on June 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Three different rounds of severe weather occurred between the afternoon of June 4th and the evening of June 5th. The first round occurred just after noon on June 4th. Scattered severe thunderstorms produced areas of mainly damaging winds between 52 to 61 knots (60 and 70 mph). At 1225CST, a 20x20 foot section of Jefferson High School's roof was blown off in Jefferson County. Power lines were also reported down around 1230CST near Jefferson. Other scattered reports of tree damage with some power line damage were noted across Rock, Dane, Fond du Lac, and Kenosha counties. Synoptically, an area of low pressure tracked across eastern South Dakota on June 4th and into northern Minnesota by late evening on June 5th. A warm front surged north across South-Central and Southeast Wisconsin during the evening on June 4th, causing thunderstorms to develop. The warm front stalled for a bit during the early morning hours on June 5th, allowing another round to develop and head east across the area. Finally, the warm front pushed into northern Wisconsin, allowing warm and humid air to flood into the region, fueling the final round along the cold front by late afternoon or early evening on June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 4, 2:09 AM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 4, 2:09 AM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
309 AM CDT SAT JUN 4 2005

.DISCUSSION...FORECAST FOCUS PRECIPITATION CHANCES TODAY THROUGH
TUESDAY.

MODELS IN FAIR AGREEMENT WITH SYNOPTIC SITUATION NEXT SEVERAL
DAYS...ALTHOUGH GFS TENDS TO BE A BIT SLOWER WITH SHORT WAVES AND
ALSO SLOWER WITH PRECIPITATION. MODELS ARE VERY UNSTABLE TODAY...
MAINLY THIS AFTERNOON...AND EVEN MORE UNSTABLE SUNDAY. CAPES TODAY
SHOULD BE BETWEEN 1-2K...AND 2-4K SUNDAY. THERE IS 700 OMEGA BOTH
TODAY AND SUNDAY WITH Q AND SURFACE MOISTURE CONVERGENCE. LI/S BOTH
DAYS BETWEEN -7 AND -8. A NEG TILTED SHORT WAVE IS EXPECTED TO DRIVE
AREA CONVECTION IN IOWA INTO WISCONSIN LATER THIS MORNING...WHILE
ANOTHER SHORT WAVE APPROACHES WESTERN CWA SUNDAY AFTERNOON. NO MID
LEVEL CAP INDICATED. IN ADDITION A DRY SLOT IS EXPECTED FOR SUNDAY
AFTERNOON.

WEATHER SETTLES DOWN A BIT FOR MONDAY WITH DRIER AND A BIT COOLER
AIR FILTERING INTO REGION WITH LITTLE OR NO UPPER LEVEL DYNAMICS.
HOWEVER...SURFACE TROUGH REDEVELOPS IN PLAINS MONDAY NIGHT THROUGH
WEDNESDAY WITH FRONTAL BOUNDARY SOMEWHERE ACROSS SOUTHERN
WISCONSIN. LLJ INCREASES INTO WISCONSIN WITH ANOTHER SHORT WAVE FOR
TUESDAY. MODELS INDICATE A POSSIBLE MCC DEVELOPING ALONG SURFACE
BOUNDARY MONDAY NIGHT. WILL STAY CLOSE TO FWC/MAV GUIDANCE NEXT
SEVERAL PERIODS.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 4, 3:40 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-051000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
440 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL THIN AND DISSIPATE THIS MORNING.  SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTH CENTRAL
WISCONSIN THIS MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE.

HOWEVER THERE IS A CHANCE MORE THUNDERSTORMS COULD DEVELOP ACROSS
SOUTH CENTRAL AND SOUTHEAST WISCONSIN THIS AFTERNOON AND EVENING.  A
FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH A RISK OF LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY EVENING.
SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-051000-
SHEBOYGAN WI TO WINTHROP HARBOR IL
440 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL THIN AND DISSIPATE THIS MORNING.  THE FOG MAY
REDUCE THE VISIBILITY TO LESS THAN ONE MILE FOR A TIME.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.  SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE...AND PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND SUNDAY
NIGHT.  SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.  AN ISOLATED WATER SPOUT CAN NOT BE RULED OUT.

A SMALL CRAFT ADVISORY MAY BE REQUIRED ON SUNDAY DUE TO STRONG
SOUTH WINDS.

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...  WEATHER.GOV/MILWAUKEE     /LOWER CASE/

MBK

In the hours before

Special weather statement, Jun 4, 11:32 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1232 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-041830-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1232 PM CDT SAT JUN 4 2005

LOOK FOR A LINE OF STORMS FROM ALBANY TO BRODHEAD AND SOUTH INTO
ILLINOIS WILL MOVE NORTHEAST INTO BELOIT AND JANESVILLE BY 100 PM
CDT...INTO DELAVAN AND LAKE GENEVA AROUND 130 PM CDT.

STRONG GUSTY WINDS WITH HAIL AND BRIEF TORRENTIAL RAINS ARE
EXPECTED WITH THESE STORMS.

EISE
Special weather statement, Jun 4, 11:40 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1240 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-041830-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1240 PM CDT SAT JUN 4 2005

...SEVERE THUNDERSTORM WATCH UNTIL 500 PM CDT FOR PARTS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN...

LOOK FOR A LINE OF STORMS FROM ALBANY TO BRODHEAD AND SOUTH INTO
ILLINOIS WILL MOVE NORTHEAST INTO BELOIT AND JANESVILLE BY 100 PM
CDT...INTO DELAVAN AND LAKE GENEVA AROUND 130 PM CDT.

STRONG GUSTY WINDS WITH HAIL AND BRIEF TORRENTIAL RAINS ARE
EXPECTED WITH THESE STORMS.

EISE
Local storm report, Jun 4, 11:44 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1244 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     BRODHEAD                42.62N 89.38W
06/04/2005  50 MPH           GREEN              WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WIND GUSTS AROUND OR GREATER
            THAN 50 MPH.

&&

BORGHOFF
Special weather statement, Jun 4, 11:57 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1257 PM CDT SAT JUN 4 2005

WIZ046-047-051-052-056>060-062>072-041900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1257 PM CDT SAT JUN 4 2005

...SEVERE THUNDERSTORM WATCH UNTIL 500 PM CDT FOR PARTS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN...

A LINE OF STORMS FROM BRODHEAD TO JANESVILLE TO BELOIT WILL MOVE
NORTHEAST INTO STOUGHTON AND MILTON BY 115 PM CDT...AND INTO LAKE
MILLS...JEFFERSON...FORT ATKINSON...DELAVAN...ELKHORN AND LAKE
GENEVA BETWEEN 130 PM AND 200 PM CDT.

STRONG GUSTY WINDS BRIEF TORRENTIAL RAINS ARE EXPECTED WITH THESE
STORMS.

EISE

The radar

The Milwaukee radar (KMKX), 53 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 4, 12:03 PM CST
Where
Rock County, 3 mi SSW of Janesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -89.033

Thunderstorm Wind, Rock

When
June 4, 12:05 PM CST
Where
Rock County, Evansville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -89.300

Thunderstorm Wind, Dane

When
June 4, 12:15 PM CST
Where
Dane County, 2 mi SE of Albion
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -89.050

Thunderstorm Wind, Dane

When
June 4, 12:20 PM CST
Where
Dane County, Albion
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -89.067

A utility pole fell on a house.

Thunderstorm Wind, Jefferson

When
June 4, 12:25 PM CST
Where
Jefferson County, Jefferson
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -88.800

A twenty by twenty foot section of Jefferson High School's roof was torn off. In addition, many large trees and power lines were knocked down in and around the city of Jefferson.

Thunderstorm Wind, Jefferson

When
June 4, 12:35 PM CST
Where
Jefferson County, 1 mi S of Johnson Creek
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -88.767

Thunderstorm Wind, Jefferson

When
June 4, 12:45 PM CST
Where
Jefferson County, 1 mi W of Concord
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.067, -88.617

Thunderstorm Wind, Kenosha

When
June 4, 1:30 PM CST
Where
Kenosha County, 1 mi SW of Trevor
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -88.133

Thunderstorm Wind, Fond du Lac

When
June 4, 1:33 PM CST
Where
Fond du Lac County, Ripon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.833, -88.833

Thunderstorm Wind, Kenosha

When
June 4, 1:40 PM CST
Where
Kenosha County, 1 mi N of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -88.050

Hail, Washington

When
June 4, 2:03 PM CST
Where
Washington County, 2 mi S of Jackson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -88.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457435, 5457436, 5457437, 5457438, 5457440, 5457441, 5457439, 5457442, 5457444, 5457443, 5457445.